Parents of an 8 months old infant presented to clinics after noticing a change in the size of the right eye as seen in the picture below.
The parents reported that a few months earlier there was no noticeable difference in size between the two eyes which was supported by a photography as seen below.
On exam, basic evaluation of visual acuity showed no gross abnormalities based on age and retinoscopy was -1.25D OD and +1.00 OS with negligible cylinder in both eyes. IOP measured at presentation was 15mmHg OD and 14mmHg OS. Anterior segment evaluation was relevant for Buphthalmos of the right eye without structural abnormalities, OS was wnl. Corneal diameter was 13.8 mm OD and 12.1 mm OS. Fundus evaluation as seen below showed a significantly larger CD ratio of the right optic nerve compared to the left.
An initial diagnosis of congenital glaucoma was suspected OD however, upon further questioning, the parents reported that the infant was suffering from a conjunctivitis of the right eye 4 months ago and was prescribed Tobradex (Tobramycin + Dexamethasone) by his Primary Care Doctor. The drop was effective in relieving redness and at a follow-up visit the Physician recommended continuation of the drop. Intraocular Pressure (IOP) was never measured then. Parents then continued using the steroid drop in that eye for a total of about 3 months and discontinued it 2-3 weeks prior presentation to the Ophthalmologist.
After receiving this information the differential diagnosis was different, and steroid-induced glaucoma was taken into consideration.
Steroid response and IOP elevation in adults is a known phenomenon, however data regarding steroid response in infants is limited. Clinically, glaucoma is symptom-free until significant damage has been done to the eye and measurement and monitoring of IOP in children is much more difficult than in adults which might be one of the difficulties in conducting studies on corticosteroid induced ocular hypertension in children.
Corticosteroids have been known to cause IOP elevation through all modes of administration. A factor that determines the potency of the steroid is its chemical structure. Acetates are more lipophilic and permeate the cornea better than phosphates which are relatively hydrophilic; hence, it would be expected that dexamethasone acetate 0.1% can cause greater rise in IOP than other kinds of preparations. The table below summarizes the IOP elevation associated with different corticosteroid strengths.
The rise in IOP can occur within days or weeks in topical preparations, in both normal and glaucomatous eyes. This spike is usually transient and abates with cessation of therapy.
Although ocular hypertensive response to various steroids used in the adult population has been well reported, only limited information about the drug effect in children is available.
A study by Ohji et al concluded that the ocular hypertensive response to topical dexamethasone was more severe in children than in adults.
One of the hypotheses explaining increase in IOP secondary to steroid use was that changes in microstructure and deposition of substances at the trabecular meshwork causes increased outflow resistance; and reduced degradation of substances from the meshwork due to inhibition of proteases. Reduction of phagocytic properties of cells causes an increase in debris in the trabeculum and, hence, increased resistance to outflow. This effect may be particularly significant in children as their trabecular meshworks are relatively immature with a potentially greater IOP rise when obstruction occurs.
Ointments have shown that these may produce a lower peak ocular concentration compared with eye drops and results in 25% less overall absorption of steroid compared with drop form. This may be advantageous in children as prolonged release equates to less frequent application, thus, increasing treatment compliance, as well as resulting in less absorption of topical steroid and, hopefully, lower incidence of IOP rise. Studies have also shown that steroid response is more marked in children younger than 10 years of age versus those above age 16.
It seems like our young patient was a steroid responder and that the increased intraocular pressure during these 3 months caused the globe enlargement known as Buphthalmos and damage to the optic nerve. A diagnosis of congenital glaucoma on the other hand, is unlikely due to the symmetrical IOP. Follow up visits are scheduled for our little patient, IOP and optic nerve changes will be closely monitored and steroids of any kind should be avoided as possible in the future.Note: Due to the axial length difference between the two eyes, it is important to keep in mind refractive error which should be addressed appropriately to prevent future onset of amblyopia.
Note: Due to the axial length difference between the two eyes, it is important to keep in mind refractive error which should be addressed appropriately to prevent future onset of amblyopia.
Corticosteroid-induced ocular hypertensive responses in children should not be taken lightly. As the use of corticosteroid becomes more common, their preparations and modalities of administration become more complex. Children are especially at increased risk of developing glaucoma and other associated complications due to increased difficulty in expressing their symptoms and difficulty in examining them for signs of elevated IOP. Judicious use and prudent evaluation of possible side-effects are warranted. Hopefully, as more studies on this topic come to light, we will be better equipped to help our little patients who may not be easily examined or readily symptomatic.
This article was written based on review named “Corticosteroid-induced glaucoma in children,” a great article I strongly recommend you read.
It was written by Connie H. Y. Lai, MBBS, MRCS, FCOphth HK, FHKAM (Ophthalmology), Dorothy S. P. Fan, MBChB, FRCS, FHKAM (Ophthalmology), MSc, Jonathan C. H. Chan,1 FRCSEd (Ophth), FCOphth HK, FHKAM (Ophthalmology)
Many thanks to my dear colleague Hajiyev R.V, MD, at the HAT Medicine, Azerbaijan for sharing this case with us!